Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Getting facial tics, advised Foculin and was taken off. Still having same sensation. Suggest?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
Hi, my son started getting facial tics in the 11th grade. We were advised to put him on foculin to help him concentrate in school. His doctor, at that time, told us to take him off this medication and they should go away. Well he is now 20
and in community college and they continue. They seem to be worse at dinner time. I want to get him help but
do not know whether to see a neurologist or psychiatrist. ps. he does not think he has tics. He was also a premature
baby at 6 weeks early.
Posted Mon, 14 Oct 2013 in Brain and Spine
Answered by Dr. Srikanth Reddy 40 minutes later
Brief Answer:
some clarifications

Detailed Answer:

Thanks for using health care magic for posting your query.

I have gone through your question in detail and I can understand what you are going through.

However I would require a couple of more details to help you in answering your query in a better justified way.

1is it only facial tics or is any part of the body involved as well
2. Is there a movement whe he is asleep
3. Does he have any repetitive thoughts or behvaiours
4. What treatments have you tried for tics?

Hope to hear from you at your earliest convenience.

Regards and wish you good health,

Dr. Srikanth Reddy MD
Above answer was peer-reviewed by
Follow-up: Getting facial tics, advised Foculin and was taken off. Still having same sensation. Suggest? 44 minutes later
There is no movement when sleeping.
He does touch his shirt collar a lot.
He does repeat himself.
We have tried no treatments hoping they would go away with time.
Answered by Dr. Srikanth Reddy 4 hours later
Brief Answer:
Yes it could be tic disorder

Detailed Answer:
Many children who are started on stimulants for ADHD develop tics if they have a tendency to develop tics. Now some feel that the person would have developed tics later on even if stimulant was not given.
Most of the tics developing with stimulants remit after stopping it. However your son was unfortunate to develop them and continue them.
Yes, it should be treated and both the psychiatrist and neurologist are capable of handling it. You can visit any one of them, preferably a psychiatrist.
Antipsychotic medications, haloperidol are very useful when managing this movement disorder. I have started many of my patients on low dose of haloperidol and they have benefited from it.
Hope it helps your case as well,
Dr. Srikanth Reddy MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor